Alert archive / Colorado / High Wind Watches in 2011

High Wind Watch 9, NWS Denver/Boulder, CO

December 28, 201110 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Dec 28, 2011, 5:24 AM MST for 10 counties in Colorado. It took effect at Dec 28, 2011, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 28, 2011, 5:24 AM MST (12:24 UTC)
In effect from
Dec 28, 2011, 11:00 PM MST
Expired
Dec 28, 2011, 10:32 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 0.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2785 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WWUS75 KBOU 281224
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
524 AM MST WED DEC 28 2011

...HIGH WINDS POSSIBLE LATE TONIGHT AND THURSDAY IN THE HIGH COUNTRY...

.THERE WILL BE A THREAT OF HIGH WINDS IN OUR HIGH COUNTRY DUE TO
STRONG NORTHWEST FLOW ALOFT AND A TRAVELING TROUGH. WINDS GUSTING
ABOVE 80 MPH MAY BE POSSIBLE ABOVE 8000 FEET IN THE FOOTHILLS AND
ALONG THE EAST SLOPES OF THE CONTINENTAL DIVIDE.

COZ033>036-282130-
/O.NEW.KBOU.HW.A.0009.111229T0600Z-111230T0000Z/
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...
BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE...
EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL...
INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS...
WILLIAMS FORK MOUNTAINS...WINTER PARK...ESTES PARK...GLENDEVEY...
NEDERLAND...RED FEATHER LAKES...BAILEY...CENTRAL CITY...
EVERGREEN...GEORGETOWN...IDAHO SPRINGS...WESTCREEK
524 AM MST WED DEC 28 2011

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH THURSDAY
AFTERNOON. 

THE HIGH WIND WATCH WILL BE IN EFFECT FROM 11PM TONIGHT THROUGH 5
PM THURSDAY.  

* TIMING...HIGH WINDS ARE EXPECTED TO DEVELOP QUICKLY THIS
  EVENING...WITH THE PEAK PERIOD FOR VERY HIGH WINDS LATE TONIGHT
  AND THURSDAY MORNING.  

* WINDS...NORTHWEST WINDS OF 35 TO 50 MPH MAY GUST ABOVE 80 MPH
  WITH SOME DECREASE IN WINDS BEGINNING THURSDAY AFTERNOON. 

* IMPACTS...DRIVERS IN THE HIGHER PASSES SHOULD BE PREPARED FOR
  SUDDEN HIGH WIND GUSTS. DRIVERS OF LIGHTWEIGHT OR HIGH PROFILE
  VEHICLES SHOULD AVOID NORTH TO SOUTH ROADS SUCH AS THE PEAK TO
  PEAK HIGHWAY DURING THE PERIOD OF HIGH WINDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS MAY OCCUR.  PERSONS IN THE WATCH AREA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO
TAKE ACTION SHOULD HIGH WINDS DEVELOP.

&&

$$
1 follow-up statement
881 
WWUS75 KBOU 281732
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
1032 AM MST WED DEC 28 2011

...HIGH WINDS EXPECTED TO DEVELOP ACROSS THE FRONT RANGE MOUNTAINS
AND FOOTHILLS LATE TONIGHT INTO THURSDAY MORNING...

.A FAST MOVING UPPER LEVEL DISTURBANCE COMBINED WITH STRONG FLOW
ALOFT WILL BRING A ROUND OF STRONG GUSTY WINDS TO THE FRONT RANGE
LATE TONIGHT AND THURSDAY. THE STRONGEST WINDS ARE EXPECTED TO
OCCUR FROM ROCKY MOUNTAIN NATIONAL PARK AND THE INDIAN PEAKS
WILDERNESS AREA DOWN INTO THE FOOTHILLS OF LARIMER AND BOULDER
COUNTIES.

COZ033>036-290145-
/O.UPG.KBOU.HW.A.0009.111229T0600Z-111230T0000Z/
/O.NEW.KBOU.HW.W.0010.111229T0600Z-111230T0000Z/
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...
BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE...
EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL...
INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS...
WILLIAMS FORK MOUNTAINS...WINTER PARK...ESTES PARK...GLENDEVEY...
NEDERLAND...RED FEATHER LAKES...BAILEY...CENTRAL CITY...
EVERGREEN...GEORGETOWN...IDAHO SPRINGS...WESTCREEK
1032 AM MST WED DEC 28 2011

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...HIGH WINDS ARE EXPECTED TO DEVELOP LATE THIS
  EVENING...WITH THE PEAK PERIOD FOR HIGH WINDS LATE TONIGHT AND
  THURSDAY MORNING. THE STRONGEST GUSTS ARE EXPECTED TO GRADUALLY
  EASE THURSDAY AFTERNOON.

* WINDS...WEST WINDS OF 30 TO 45 MPH WILL GUST TO AROUND 80 MPH.

* IMPACTS...PEOPLE PLANNING TRAVEL IN THE FRONT RANGE FOOTHILLS
  AND OVER THE HIGHER MOUNTAIN PASSES SHOULD BE PREPARED FOR
  STRONG AND SUDDEN WIND GUSTS. DRIVERS OF LIGHTWEIGHT OR HIGH
  PROFILE VEHICLES SHOULD AVOID TRAVEL ON NORTH TO SOUTH ROADS
  SUCH AS THE PEAK TO PEAK HIGHWAY BETWEEN ESTES PARK AND
  BLACKHAWK...AND HIGHWAY 287 BETWEEN FORT COLLINS AND LARAMIE
  WYOMING. INTERSTATE 70 FROM GEORGETOWN TO THE EISENHOWER TUNNEL
  WILL ALSO BE PRONE TO THE HIGH WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Dec 28, 3:55 AM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 28, 3:55 AM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
355 AM MST WED DEC 28 2011

.SHORT TERM...A STRONG NORTHWESTERLY FLOW ALOFT WILL BE OVER THE
REGION THROUGH THE PERIOD.  FOR TODAY...WEAK MID LEVEL QG DESCENT
WILL BE OVER THE CWFA.  SPATIAL CROSS-SECTIONS DO SHOW SOME MOISTURE
DEVELOPING IN THE MOUNTAINS THIS AFTERNOON AND CONTINUING OVERNIGHT.
THE MOISTURE ITSELF IS NOT VERY DEEP...SO WL GO WITH SLGT CHC POPS
THIS AFTN...WITH SCATTERED-LIKELY POPS DEVELOPING IN THE HIGH
COUNTRY TONIGHT.  OVERALL ACCUMULATIONS WILL BE LIGHT TONIGHT...1-2
INCHES ALONG WEST FACING SLOPES.  IT WILL BE PARTLY CLOUDY THIS AFTN
AS SOME STANDING WAVE CLOUDS ARE PROGGED TO DEVELOP.  TEMPERATURES
TODAY WILL BE MILD AS DOWNSLOPE WINDS DEVELOP IN AND NEAR THE
FOOTHILLS.  STRONGEST WINDS TODAY WILL BE ABOVE TIMBERLINE.  TONIGHT
A MORE FAVORABLE MOUNTAIN WAVE PROFILE IS PROGGED TO DEVELOP AFTER
06Z.  SPATIAL CROSS-SECTIONS INDICATE A 70KT CROSS MTN COMPONENT
DEVELOPING AROUND 650 MB LATE TONIGHT SO STRONGEST WINDS WILL LIKELY
OCCUR THE MOUNTAINS EAST OF THE DIVIDE AND IN THE FOOTHILLS ABOVE 8
THOUSAND FEET.  A FAIRLY STRONG GJT-DEN SFC PRESSURE GRADIENT OF
12-14 MB MAY ALSO HELP TO ENHANCE THE STRONG WINDS.  ALTHOUGH THE
WIND IS STRONG...I AM NOT COMPLETELY CONFIDENT IN THE HIGH WIND
POTENTIAL IN THE FOOTHILLS TONIGHT. THE SANGSTER MDL DATA HOWEVER
DOES INDICATE WATCH/WARNING POTENTIAL LATE TONIGHT AND THURSDAY
MORNING... STRONGEST AFTER 09Z.  FOR THIS REASON WILL GO AHEAD AND
ISSUE OF A HIGH WIND WATCH AFTER 06Z TONIGHT.

.LONG TERM...WILL CONTINUE THE HIGH WIND WATCH THROUGH THE DAY ON
THURSDAY.  THE STRONG CROSS MOUNTAIN WIND COMPONENT WILL MAXIMIZE
IN THE MORNING HOURS...THEN VERY SLOWLY WEAKEN IN THE AFTERNOON.
THERE IS VERY LITTLE WAVE COMPONENT CAPABLE OF BRINGING HIGH WINDS
TO THE URBAN CORRIDOR...AND AGREE WITH ABOVE DISCUSSION THAT THE
GREATEST THREAT WILL BE IN HIGH PASSES...EAST SIDES OF THE
CONTINENTAL DIVIDE...AND ABOVE 8000 FEET IN THE FRONT RANGE
FOOTHILLS.

LIGHT SNOW WILL CONTINUE ALONG THE WEST SLOPES OF THE MOUNTAINS
THURSDAY AND THURSDAY NIGHT...TOTAL ACCUMULATIONS OF 2 TO 5 INCHES
WILL BE POSSIBLE...THEN WARM ADVECTION WILL BRING SNOW TO AN END
ON FRIDAY.  WE WILL HAVE A SHORTWAVE RIDGE OVERHEAD ON FRIDAY...THEN
ANOTHER TROUGH APPROACHES FRIDAY NIGHT AND WILL SWEEP ACROSS THE
AREA SATURDAY.  THE TIGHTENING SURFACE PRESSURE GRADIENT WILL GIVE
US ANOTHER THREAT OF HIGH WINDS...RIGHT NOW IT LOOKS HIGH UP...BUT
WE MAY NEED ANOTHER HIGH WIND WATCH FRIDAY NIGHT PRE TROUGH.  THE
COLD ADVECTION WILL HELP UPSLOPE COMPONENT IN THE NORTHERN MOUNTAINS
EARLY SATURDAY...AND ANOTHER COUPLE OF INCHES OF SNOW WILL BE
POSSIBLE IN THE NORTHERN MOUNTAINS.  WITH TIMING OF COLD ADVECTION
ON SATURDAY...THE WARMEST PART OF THE DAY LOOKS EARLY...WITH FALLING
TEMPERATURES IN THE AFTERNOON...LOWERED MAX TEMPS A COUPLE OF DEGREES
NORTHERN URBAN CORRIDOR IN RESPONSE.

LOOKING AHEAD...GFS CONTINUES TO SHOW A LARGE RIDGE PUMPING UP
ACROSS THE GREAT BASIN...WITH US ON COOL SIDE OF RIDGE MONDAY...THEN
WARMER AIR ALOFT ARRIVES EITHER TUESDAY OR WEDNESDAY...WITH WARMER
TEMPERATURES.

&&

.AVIATION...VFR CONDITIONS ANTICIPATED OVER THE NEXT 24 HOURS.
OVERALL SFC WINDS WILL BE S-SWLY THROUGH MOST OF THE PERIOD AND KDEN
AND KAPA...WITH STRONGER WINDS DEVELOPING NEAR THE FOOTHILLS AND
POSSIBLY IMPACT KBJC TODAY AND TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH LATE THIS EVENING
THROUGH THURSDAY FOR THE MOUNTAINS AND FOOTHILLS...ZONES 33>36.

&&

SHORT TERM...COOPER
LONG TERM....GLANCY
AVIATION.....COOPER
Hazardous weather outlook, Dec 28, 5:08 AM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
508 AM MST WED DEC 28 2011

COZ030>051-281800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
508 AM MST WED DEC 28 2011

...HIGH WIND WATCH IN EFFECT LATE THIS EVENING THROUGH THURSDAY FOR
THE NORTH CENTRAL MOUNTAINS OF COLORADO...ALONG AND EAST OF THE
CONTINENTAL DIVIDE...AND FRONT RANGE FOOTHILLS ABOVE 8 THOUSAND
FEET...TONIGHT

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A MODERATE TO STRONG NORTHWESTERLY FLOW ALOFT WILL BE OVER THE
REGION.  GUSTY WINDS WILL CONTINUE ESPECIALLY ABOVE TIMBERLINE
TODAY. THE WIND WILL INTENSIFY IN THE MOUNTAINS AND FOOTHILLS LATER
THIS EVENING...WITH SOME GUSTS TO 75 MPH POSSIBLE AFTER MIDNIGHT.  A
CHANCE OF LIGHT SNOW WILL ALSO DEVELOP IN THE HIGH COUNTRY THIS
AFTERNOON AND TONIGHT.  ACROSS THE NORTHEAST PLAINS OF COLORADO...IT
WILL BE DRY AND MILD WITH HIGH TEMPERATURES RANGING FROM THE UPPER
40S TO MID 50S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WIND WATCH WILL CONTINUE EAST OF THE CONTINENTAL DIVIDE AND
IN THE HIGH FOOTHILLS THROUGH THURSDAY...WHILE LIGHT SNOW WILL
CONTINUE ON THE WEST SLOPES.  SNOW AND WIND WILL SUBSIDE LATER
THURSDAY NIGHT AND FRIDAY.  ANOTHER TROUGH WILL WILL INCREASE BOTH
WIND AND SNOW AGAIN FRIDAY NIGHT.  COOLER TEMPERATURES WILL SPREAD
ACROSS THE AREA BEHIND THE TROUGH LATER SATURDAY INTO SUNDAY.  A
DEVELOPING RIDGE NEXT WEEK WILL BEGIN TO WARM UP TEMPERATURES BY
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/RTG

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 10:32 AM MSTHigh Wind WarningBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 8 more30 hr

Nearby

High Wind Watches in Colorado, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.